Colorado, 2011

Wildfire in Colorado, March 18, 2011

March 18, 2011 · NWS PUB · 1 event in 1 county or zone

A controlled burn, whipped by strong winds, evolved into a wildfire one mile south of Monte Vista, burning over 200 acres of pasture.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A controlled burn, whipped by strong winds, evolved into a wildfire one mile south of Monte Vista, burning over 200 acres of pasture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 18, 4:30 AM MST, 8 hours earlier.

Area forecast discussion, Mar 18, 4:30 AM MST, 8 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
530 AM MDT FRI MAR 18 2011

.SHORT TERM...
(TODAY AND TONIGHT)

PRIMARY SHORT TERM CONCERNS ARE POPS...TEMPERATURES AND WINDS.
CWFA CURRENTLY NOTING SOME SNOW OVER PORTIONS OF EL PASO...TELLER
AND FREMONT COUNTIES AS WELL AS SECTIONS OF THE CENTRAL AND WESTERN
MOUNTAINS EARLY THIS MORNING. REPORTS OF AROUND 4 INCHES OF SNOW
HAVE BEEN NOTED IN THE VICINITY OF LEADVILLE...WHILE WEBCAMS
INDICATE THAT SOME ACCUMULATING SNOW HAS OCCURRED OVER PORTIONS OF
EL PASO AND TELLER COUNTIES DURING THE PAST FEW HOURS.

FOR TODAY...HAVE PAINTED ISOLATED TO SCATTERED SHOWERS MOST AREAS
AND ANTICIPATE THAT ADDITIONAL SNOW ACCUMULATIONS AFTER SUNRISE OVER
HIGHER TERRAIN AREAS WILL REMAIN GENERALLY UNDER AN INCH OR SO AND
HAVE DEPICTED THIS IN THE GRID FIELD.  HAVE ALSO ADDED ISOLATED
THUNDERSTORMS TO WESTERN SECTIONS OF THE CWFA FROM THIS AFTERNOON
INTO EARLY THIS EVENING.

IN WAKE OF COLD FRONT THAT PUSHED ACROSS REGION YESTERDAY...EXPECT
THAT MAXIMUM TEMPERATURES TODAY SHOULD RUN SOME 20F TO 25F DEGREES
COOLER THAN MAXIMUM TEMPERATURES NOTED YESTERDAY(ESPECIALLY ALONG
THE I-25 CORRIDOR)...WHILE WESTERN SECTIONS OF THE CWFA SHOULD
GENERALLY NOTE A CATEGORY OR TWO OF COOLING.

FOR TONIGHT...LATEST REAL-TIME DATA...FORECAST MODEL SOUNDINGS AND
COMPUTER SIMULATIONS SUGGEST THAT NEXT UPPER WAVE WILL IMPACT
REGION TONIGHT AND HAVE PAINTED AN INCH OR TWO OF SNOW
ACCUMULATIONS OVER PORTIONS OF THE WET AND SANGRE DE CRISTO
MOUNTAINS WITH 1 TO 4 INCHES OF SNOW OVER PORTIONS OF THE CENTRAL
MOUNTAINS.  IF LATEST TRENDS/REAL-TIME DATA ARE STRONGER WITH
INCOMING WAVE...THEN A WINTER WEATHER HIGHLIGHT MAY BE NEEDED
TONIGHT OVER THESE AREAS(ESPECIALLY THE CENTRAL MOUNTAINS).
WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY.

MINIMUM TEMPERATURES TONIGHT SHOULD HOVER AROUND MID TO LATE MARCH
CLIMATOLOGICAL AVERAGES MOST AREAS WHILE GUSTY WINDS WILL BE NOTED
AT TIMES...ESPECIALLY OVER HIGHER TERRAIN AREAS AND WESTERN
SECTIONS.

.LONG TERM...
(SATURDAY THROUGH NEXT THURSDAY)

LOW LEVEL MOISTURE BEGINS TO ADVECT NORTHWARD OVER THE HIGH PLAINS
SATURDAY...ALTHOUGH WITH UPPER LOW OVER THE PACIFIC COAST SLOW TO
DEEPEN...LOW AND MID LEVEL FLOW ACROSS COLORADO WILL MAINTAIN A
SOUTHWESTERLY COMPONENT...LIMITING ANY MOISTURE RETURN IN OUR AREA
TO LOCATIONS ALONG THE KS BORDER. MODELS HINT AT SOME CONVECTION
FORMING ALONG THE DRYLINE IN THE AFTERNOON...SO WILL RUN WITH SOME
MINOR POPS FOR EASTERN-MOST TIER OF ZONES. FARTHER WEST...DRIER AIR
MASS MIXES TO THE SURFACE OVER THE MOUNTAINS AND I-25
CORRIDOR...WITH SOME GUSTY SOUTHWESTERLY SURFACE WINDS BY
AFTERNOON. WIND SPEEDS AND RH CURRENTLY FORECAST TO REMAIN JUST
BELOW CRITICAL FIRE WEATHER THRESHOLDS...THOUGH IT WILL BE CLOSE
ALONG AND WEST OF I-25. ON SUNDAY...FIRE WEATHER CONCERNS INCREASE
AS VERY DRY AIR SPREADS OVER THE AREA UNDER INCREASING
SOUTHWESTERLY JET ALOFT. RED FLAG CONDITIONS LOOK LIKELY OVER A
LARGE PORTION OF THE AREA SUNDAY AFTERNOON...AS FORECAST RH VALUES
PLUMMET BELOW 10 PERCENT...WHILE DEEP MIXING CREATES FAIRLY
WIDESPREAD WINDY CONDITIONS. WON'T ISSUE ANY HIGHLIGHT YET...AS
DAY SHIFT WILL NEED TO EVALUATE LATEST FUELS STATUS. ADJUSTED MAX
TEMPS UPWARD SEVERAL DEGREES OVER THE PLAINS SUNDAY
AFTERNOON...THOUGH VERY WARM MET NUMBERS MAY BE A TAD OPTIMISTIC
GIVEN FORECAST 700 MB TEMPS.

WEAK SURFACE BOUNDARY BACKS INTO THE PLAINS SUNDAY NIGHT INTO
MONDAY MORNING...THEN LIFTS NORTH DURING THE AFTERNOON. COULD BE
ANOTHER CRITICAL FIRE WEATHER DAY AS DRY AIR AND STRONG WINDS
ALOFT WILL BE OVERHEAD...THOUGH IF BOUNDARY IS SLOW TO MIGRATE
NORTH...DEEP MIXING COULD BE RATHER SLOW TO DEVELOP. MADE SOME
MINOR UPWARD ADJUSTMENTS TO TEMPS...BUT DIDN'T HIT THE WINDS TOO
HARD YET. MAJOR PIECE OF THE WESTERLY U.S. TROUGH LIFTS OUT MONDAY
NIGHT INTO TUE...WHICH SHOULD BRING A ROUND OF SNOW TO THE
CONTINENTAL DIVIDE...ESPECIALLY DURING THE DAY TUE. PLAINS AND
EASTERN MOUNTAINS LOOK WINDY...WARM AND DRY TUE AFTERNOON BEFORE
WEAK COLD FRONT DROPS SOUTH TUE EVENING. BRIEF RIDGING MAY PROVIDE
A BREAK IN WIND WED...THOUGH END OF THE WEEK LOOKS TO RETURN TO
OUR USUAL DRY AND WINDY PATTERN AS UPPER TROUGH RELOADS OVER THE
WESTERN U.S. -PETERSEN

&&

.AVIATION...

KALS SHOULD EXPERIENCE VFR CONDITIONS TODAY...WHILE OCCASIONAL MVFR
CONDITIONS DUE TO SHOWERS SHOULD BE NOTED AT KCOS AND POSSIBLY
PUEBLO THROUGH APPROXIMATELY 16Z THIS MORNING WITH VFR CONDITIONS
THEN RETURNING TO BOTH KCOS AND KPUB FROM LATER THIS MORNING INTO
THIS AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 18, 6:00 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI MAR 18 2011

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE OVER PORTIONS
OF THE CENTRAL MOUNTAINS TONIGHT.  IN ADDITION...1 TO 3 INCHES OF
SNOW IS ALSO ANTICIPATED OVER PORTIONS OF THE WET MOUNTAINS AND THE
SANGRE DE CRISTO MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL INCREASE OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS
SATURDAY AFTERNOON...WITH WINDY CONDITIONS SPREADING ACROSS ALL OF
SOUTHERN COLORADO SUNDAY. THE COMBINATION OF STRONG WINDS WITH
WARM AND DRY CONDITIONS MAY PRODUCE CRITICAL FIRE CONDITIONS
SATURDAY AFTERNOON ALONG AND WEST OF INTERSTATE 25...WITH HIGH
FIRE DANGER SPREADING ACROSS MUCH OF THE AREA SUNDAY. MONDAY AND
TUESDAY MAY ALSO SEE CRITICAL FIRE WEATHER CONDITIONS...THOUGH
THERE IS STILL SOME UNCERTAINTY REGARDING THE AMOUNT OF MOISTURE
OVER THE AREA.

A CHANCE FOR SNOW WILL RETURN TO THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE MONDAY NIGHT THROUGH TUESDAY...WITH
ACCUMULATING SNOWFALL POSSIBLE...ESPECIALLY OVER THE HIGHER PEAKS
OF THE CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT OVER PORTIONS OF THE CENTRAL MOUNTAINS...THE WET
MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS.

77/10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 18, 12:30 PM MST to 4:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
Newspaper
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293784.